Tennessee, 2021Flash Flooding in Tennessee, March 31, 2021
March 31, 2021 · NWS HUN · 3 events in 2 counties and zones
Two thunderstorm complexes moved through southern middle Tennessee during the early and mid morning hours of the 31st. 25 inches were reported during this time, resulting in flash flooding of a few roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two thunderstorm complexes moved through southern middle Tennessee during the early and mid morning hours of the 31st. Rainfall of 1.5 to 4.25 inches were reported during this time, resulting in flash flooding of a few roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 2:07 AM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 31, 2:07 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
307 AM CDT Wed Mar 31 2021
.NEAR TERM...(Today)
Issued at 307 AM CDT Wed Mar 31 2021
Widespread showers and storms currently ongoing across the forecast
area early this morning. This precipitation is developing ahead of an
approaching cold front that currently stretches from near Cleveland,
OH to the southwest to near Louisville, KY to near Memphis, TN
southwestward to near Dallas, TX. The upper level pattern features a
longwave trough that extends from the western Great Lakes southward
into the southern Plains. High PW air has advected into the Tennessee
Valley ahead of this front and from southwesterly flow aloft in
advance of the upper trough. PW values currently range from 1.5-1.7
inches. These values are around the maximum observed for late March.
Therefore, expect heavy rainfall this morning and have continued with
the Flash Flood Watch. Current 3 hour FFG values range from around
2-3 inches. The last couple of weeks have featured copious amounts of
rainfall and expect any additional heavy rainfall will easily lead
to flash flooding.
There is some weak instability across the area with MLCAPE values
around 500 J/Kg. These values decrease to the east of I-65. The low-
level shear profiles are not very impressive but there has been some
rotation with a cell across northwest Mississippi. Expect the main
threat with any stronger storm would be the potential for a damaging
wind gusts. This threat looks to be limited with the front pushing
into the forecast area later this morning and expect this threat
would end by 10-11 AM. Additionally, based on latest radar imagery,
it appears the strong storms are staying just to the south of the
forecast area but could effect Cullman County this morning. These
storms are also producing the higher rainfall rates and the heavier
rainfall axis may be setting up around the Highway 278 corridor. Due
to this, the highest threat for flash flooding also appear to be
across Cullman and Marshall counties. This threat will continue
throughout the remainder of the morning. Rainfall amounts of 1-3
inches will be common throughout the morning with locally higher
amounts, especially across southern portions of the forecast area.
PoPs will eventually decrease from northwest to southeast today as
the cold front moves into the forecast area. Temperatures will drop
later this morning and into the afternoon. Temperatures will be
noticeably cooler down into the mid to upper 40s later this
afternoon. Northerly winds will also be strong this afternoon and
evening making temperatures feel even cooler.
.SHORT TERM...(Tonight through Friday)
Issued at 307 AM CDT Wed Mar 31 2021
A cool and dry pattern will feature during the short-term forecast
period as surface high pressure becomes established across the
region. The airmass change will be rather drastic with PW values
going from near maximum observed values today to near minimum
observed values by Friday morning in the 0.1-0.2 inch range. The dry
airmass will radiate efficiently tonight and again Thursday night
into Friday morning. A widespread frost will be possible Thursday
morning with lows down in the low 30s with clear skies and light
winds. A frost advisory will be necessary for Thursday morning.
Temperatures will be cool during the day on Thursday with highs only
in the upper 40s to low 50s.
A colder night is forecast Thursday night into Friday morning with
high pressure centered just to the northwest of the area. Lows will
drop down into the mid to upper 20s. Even the warmest guidance
available suggest that temperatures will be below freezing Friday
morning. A freeze watch/warning will be needed for Friday morning in
later forecast issuances. Highs on Friday will continue to be below
climatological normals in the low to mid 50s.
.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM CDT Wed Mar 31 2021
The surface high pressure will shift to the east Friday night with
one more night of strong radiational cooling. Temperatures Saturday
morning will start in the upper 20s to low 30s but a moderating
trends is forecast throughout the long-term forecast period.
Upper level heights will slowly increase throughout the long-term
period as the upper pattern remains somewhat stagnant. A ridge to the
west is forecast to slowly expand eastward with a trough off the
Eastern Seaboard and a trough across the West Coast. With this, dry
conditions will continue. Easter should be a rather pleasant day with
a cool start to the day with temperatures in the upper 30s to low 40s
but quickly warming into the upper 60s to low 70s. Lows will climb
back into the mid 40s to low 50s early next week with highs back in
the mid to upper 70s. As the calendar turns to April these blasts of
cold air will be less severe and short-lived.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1109 PM CDT Tue Mar 30 2021
No changes to previous aviation forecast reasoning. MVFR/VFR conds
prevail for now with some light/mod shra beginning to spread N/NE
into parts of the region. This precip activity will eventually
translate into some MVFR cigs/vis overnight, as a warm front moves
nwd thru the area. Shra should then begin to increase in
coverage/intensity going into Wed morning, as a cold front begins to
move ewd across the region. Precip should taper off to the east
heading into the afternoon hrs, following the passage of the front,
although MVFR cigs may prevail thru the end of the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through this evening for ALZ001>010-016.
TN...Flash Flood Watch through this evening for TNZ076-096-097.
&&
NEAR TERM...MA
SHORT TERM...MA
LONG TERM...MA
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 2:21 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 AM CDT Wed Mar 31 2021
ALZ001>010-016-TNZ076-096-097-312330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
321 AM CDT Wed Mar 31 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Widespread heavy rainfall is expected today across the forecast area.
Rainfall amounts of 1 to 3 inches with locally higher amounts will
lead to flash flooding and continued rises along area rivers and
streams. A flash flood watch continues until 7 PM this evening.
Additionally, strong to severe storms will be possible this morning
as a cold front approaches from the west. The main threat with these
storms will be damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Unseasonably cold morning temperatures are forecast Thursday through
Saturday, with frost possible each morning. The coldest morning will
be Friday when a hard freeze is expected with lows in the mid 20s in
southern Tennessee and upper 20s to around 30 degrees in north
Alabama.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Mar 31, 2:38 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
338 AM CDT Wed Mar 31 2021
ALZ006>008-016-310930-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
338 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTH CENTRAL CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 430 AM CDT...
At 338 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Falkville, or 11 miles southeast of Hartselle, moving
east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southern Huntsville, Guntersville, Arab, Owens Cross Roads, Morgan
City, Somerville, Eva, Union Grove, Valhermoso Springs and Hulaco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3427 8684 3446 8682 3464 8645 3435 8625
TIME...MOT...LOC 0838Z 250DEG 29KT 3436 8677
GH
Special weather statement, Mar 31, 2:56 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 AM CDT Wed Mar 31 2021
ALZ006>008-016-310945-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
356 AM CDT Wed Mar 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...SOUTH
CENTRAL MADISON...NORTHERN CULLMAN AND MORGAN COUNTIES UNTIL 445 AM
CDT...
At 356 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nesmith, or 9 miles west of Cullman, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cullman, Hartselle, Arab, Good Hope, Owens Cross Roads, Falkville,
Holly Pond, Morgan City, Baldwin and Vinemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3412 8706 3445 8710 3457 8647 3425 8640
3425 8644 3426 8644 3426 8647 3425 8650
3425 8652 3423 8652 3420 8655 3419 8655
3415 8659
TIME...MOT...LOC 0856Z 259DEG 38KT 3421 8701
GHFlash Flood, Moore
- When
- March 31, 3:21 AM CST to 9:10 AM CST
- Where
- Moore County, 1.32 mi ENE of Lynchburg to 2.63 mi SSE of Lynchburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.290, -86.360
Highway 129 closed due to flash flooding.
Flash Flood, Franklin
- When
- March 31, 6:00 AM CST to 12:00 PM CST
- Where
- Franklin County, 1.49 mi SSW of Owl Hollow to 1.39 mi SW of Owl Hollow
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.180, -86.190
Water covering Highway 50 at Owls Hollow Road.
Flash Flood, Franklin
- When
- March 31, 6:00 AM CST to 12:00 PM CST
- Where
- Franklin County, 0.69 mi S of Decherd to 0.42 mi SSW of Decherd
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.210, -86.080
Water covering North 2nd street and Mill Street. Roads impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 31, 20212 deaths · 1 event
- Rip Current in Puerto Rico, March 31, 20211 death · 1 event
- Flash Flooding and Flooding in Georgia, March 31, 2021$97,000 · 55 kt wind · 15 events
- Tornadoes and Flash Flooding in Alabama, March 31, 2021EF1 · 7 events
- Tornadoes and Flash Flooding in Alabama, March 31, 2021EF1 · 6 events
- Hail and Damaging Winds in Mississippi, March 31, 2021$34,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Mississippi, March 31, 2021$25,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Rain in Tennessee, March 31, 202116 events
- Hail and Damaging Winds in Alabama, March 31, 20211 in hail · 13 events
- Damaging Winds in Alabama, March 31, 202150 kt wind · 11 events
- Hail and Damaging Wind in South Carolina, March 31, 20211.75 in hail · 11 events
- Hail and Damaging Wind in South Carolina, March 31, 2021$20 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948245, 948246, 948247.